Alert archive / Arizona / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 4, NWS Las Vegas, NV
NWS Las Vegas, NV issued this severe thunderstorm warning at May 10, 2020, 12:45 PM MST for Mohave County, Arizona. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 10, 2020, 12:45 PM MST (19:45 UTC)
- Expired
- May 10, 2020, 1:30 PM MST
- In force
- 45 min
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 70.0 mph
County Mohave County, AZ
The radar
The Las Vegas radar (KESX), 116 km from the middle of the area, began a volume at 19:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 7.8 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 11 J/kg
- Mixed-layer CIN
- -205 J/kg
- Mixed-layer LCL
- 2357 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 20 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
282
WUUS55 KVEF 101945
SVRVEF
AZC015-102030-
/O.NEW.KVEF.SV.W.0004.200510T1945Z-200510T2030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Las Vegas NV
1245 PM MST Sun May 10 2020
The National Weather Service in Las Vegas has issued a
* Severe Thunderstorm Warning for...
Central Mohave County in northwestern Arizona...
* Until 130 PM MST.
* At 1244 PM MST, a severe thunderstorm was located over Valentine,
or 21 miles northeast of Kingman, moving north at 25 mph.
HAZARD...70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
Valentine.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Damaging winds and cloud to ground lightning are occurring with this
storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 3527 11363 3533 11384 3574 11371 3564 11340
TIME...MOT...LOC 1944Z 200DEG 22KT 3538 11371
HAIL...<.75IN
WIND...70MPH
$$
Morgan2 follow-up statements
034
WWUS55 KVEF 102001
SVSVEF
Severe Weather Statement
National Weather Service Las Vegas NV
101 PM MST Sun May 10 2020
AZC015-102030-
/O.CON.KVEF.SV.W.0004.000000T0000Z-200510T2030Z/
Mohave AZ-
101 PM MST Sun May 10 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 PM MST
FOR CENTRAL MOHAVE COUNTY...
At 100 PM MST, a severe thunderstorm was located near Valentine, or
27 miles northeast of Kingman, moving north at 25 mph. Another storm
was developing over Buck and Doe Road northwest of Peach Springs.
HAZARD...70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
Locations impacted include...
Valentine.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Dangerous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 3531 11363 3538 11381 3574 11371 3564 11340
TIME...MOT...LOC 2000Z 200DEG 22KT 3547 11367
HAIL...<.75IN
WIND...70MPH
$$
Morgan508
WWUS55 KVEF 102023
SVSVEF
Severe Weather Statement
National Weather Service Las Vegas NV
123 PM MST Sun May 10 2020
AZC015-102031-
/O.EXP.KVEF.SV.W.0004.000000T0000Z-200510T2030Z/
Mohave AZ-
123 PM MST Sun May 10 2020
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL MOHAVE COUNTY WILL
EXPIRE AT 130 PM MST...
At 121 PM MST, the storm which prompted the warning was northeast of
Valentine and had weakened. Therefore, the warning will be allowed
to expire. However, gusty winds are still possible in the area.
LAT...LON 3531 11363 3538 11381 3574 11371 3564 11340
TIME...MOT...LOC 2021Z 200DEG 22KT 3558 11362
$$
MorganWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 10:27 AM MST, 2 hours 18 minutes earlier.
Area forecast discussion, May 10, 10:27 AM MST, 2 hours 18 minutes before
Area Forecast Discussion National Weather Service Las Vegas NV 1027 AM PDT Sun May 10 2020 .SYNOPSIS...Southerly flow associated with a a weak upper level wave will direct mid level moisture from Northwest Mexico into the area today. This will increase chances for thunderstorms across Mohave County and parts of the southern Great Basin. Little to no rain is expected with storms but they will be capable of producing strong gusty winds and cloud to ground lightning. Breezy to windy conditions will develop Monday across the area with gusty winds possible through mid week. Expect a downward trend in temperatures with highs dropping to slightly below normal by midweek. && .UPDATE...Light high-based showers continue over parts of Clark and Lincoln counties this morning with conditions elsewhere, dry and warm under mostly sunny skies. Later this morning into the afternoon hours, high resolution models (specifically the HRRR) show showers and thunderstorms developing over Clark, Lincoln and Mohave counties. Storms that produce Little to no accumulating rain are a concern for possible fire starts. In addition, DCAPE values ranging from 1000-1500 J/kg suggests stronger storms could be capable of producing strong microburst winds which could rapidly spread fires. A Red Flag Warning is in effect for much of southern Nevada and Mohave County today to highlight these concerns. Made some minor changes to the forecast for today. && .PREV DISCUSSION... /issued at 310 AM PDT Sun May 10 2020/ .DISCUSSION... Today we should see isolated thunderstorms develop over Clark and Lincoln counties and scattered storms over Mohave County as increasing mid level moisture coming up from northwest Mexico destabilizes the air mass. Satellite loops revealed this moisture increase this morning as clouds with bases 14-15 kft MSL were sneaking up through central San Bernardino County. Spotty light radar returns, likely virga, were also appearing in this area. Vorticity advection was apparent in the 700-400 mb layer associated with a weak disturbance over southern California riding up the western side of the overhead ridge. This was providing some upward forcing and will slowly move over southern Nevada and likely aid convective development during the late morning through the afternoon as surface heating gets going. Surface dewpoints are forecast to be in the upper 30s to mid 40s the area where thunderstorms are forecast. Model soundings indicate a pronounced inverted V profile below the cloud base level of 14 kft MSL. Little if any rainfall will make it to the surface and the main concern of wildfire starts with lightning is reflected in the Red Flag Warnings which will be in effect from 11 AM this morning until 11 PM this evening. The other concern is the inverted V profile indicates wind gusts of 40-50 mph may be fairly common near thunderstorms today and a few gusts over 60 mph would not be surprising. Convection will decrease this evening then drier southwest flow increases tonight and Monday with highs dropping 4-6 degrees. A persistent mean trough over the western states the rest of the week will provide a cooling trend with highs dipping slightly below normal by midweek. This will be accompanied by breezy to windy periods...especially Monday and Tuesday. This pattern should keep most of our region dry through the week and into next weekend as multiple shortwave troughs keep a dry southwest flow over our forecast area though temps my trend upward a little the second half of the week. .FIRE WEATHER... Mid level moisture being pulled up from the south will result in isolated to scattered dry thunderstorms today across Mohave County and parts of southern Nevada. Lightning strikes, low RH values, and cured finer fuels combined with potential for strong gusty outflow winds could lead to dangerous, rapid fire growth. General winds today will be breezy out of the southwest at speeds of 10 to 20 mph gusting to 30 mph. Temps begin to decrease Monday with dry, breezy conditions continuing through midweek. && .AVIATION...For McCarran...No significant changes were made to the TAFs from the previous forecast. Expect south to southeast winds to increase this morning, with moderate confidence in wind direction. Winds should become south-southwest this afternoon, with gusts to 25kts possible. Still watching the potential for thunderstorms in the vicinity of the valley this afternoon, however it remains uncertain if storms will move over the terminals. Confidence is increasing that there will be erratic gusty winds in the vicinity from nearby convection, most likely after 21Z. Potential for gusts over 35kts with outflow winds if they did push through the airport, with gusts over 45kts possible. After sunset, winds and thunderstorm activity should dissipate. Winds overnight should become southwest around 8kts, however this will somewhat depend on thunderstorm and outflow activity today. By Monday morning, south-southwest winds will increase again with gusts 25-30kts Monday afternoon. It will be dry tonight and Monday with patchy high clouds at times. For the rest of southern Nevada, northwest Arizona and southeast California...A few isolated showers are possible this morning near DAG, EED, and IFP, however confidence is low and did not include them in the TAFs as this time. By this afternoon, isolated to scattered high based showers and storms should develop, mainly east of a KDAG-KELY line. Gusty, erratic outflow winds are possible from any convection this afternoon, especially over southern Nevada into Arizona. VFR clouds generally above 15kft are expected at times, though CIGs with precipitation could drop to 8kft to 10fkt. Precipitation will dissipate after sunset. Outside of convective influence, breezy south to southwest winds will develop today across the area, with gusts 20-25 knots expected. Moderate confidence in the TAF wind forecast, with some uncertainty in timing of wind shift and increase at BIH and DAG, which could be a few hours too early. By tonight, winds will taper off with diurnal patterns winds likely. .SPOTTER INFORMATION STATEMENT...Thunderstorms with the potential for strong microburst winds will be possible across southern Nevada and Mohave County today. Spotters are encouraged to report any significant weather or impacts according to standard operating procedures. && UPDATE...Salmen DISCUSSION...Adair AVIATION...Nickerson For more forecast information...see us on our webpage: https://weather.gov/lasvegas or follow us on Facebook and Twitter
The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 10, 2:01 PM MST | Red Flag Warning | VEF | Mohave | 30 hr |
| May 10, 3:21 PM MST | Severe Thunderstorm Warning | VEF | Mohave | 39 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.